Minnesota, 2005

Hail in Minnesota, May 5, 2005

May 5, 2005 · NWS MPX · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 5, 2:45 AM CST, 11 hours 48 minutes earlier.

Area forecast discussion, May 5, 2:45 AM CST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 AM CDT THU MAY 5 2005

.DISCUSSION...
WARM ADVECTION COUPLED WITH WEAK SHORT WAVE MOVING THROUGH SOUTH AND
EAST MINNESOTA EARLY THIS MORNING WITH A FEW ECHOES SHOWING UP.
STILL FAIRLY DRY..SO PROBABLY LITTLE IF ANY REACHING GROUND. MAY
INCLUDE AN ISOLATED SHOWER THIS MORNING..BUT BETTER FORCING THIS
AFTERNOON WITH WAVE SEEN OVERT EASTERN MAT AND THE STRONGER ONE
HEADING TOWARD FAR NORTHERN MN. AXIS OF UPPER JET ALSO FORECAST TO
TRANSLATE ACROSS STATE TODAY..WITH BEST ASSCTD UPPER DIV OVER N OR W
WISC BY EVENING,. AT THE SAME TIME..CONTINUED THETA E
ADVECTION..AND DEVELOPING CONV ALONG FRONT WILL HELP TO DEVELOP SOME
HIGH BASED SHWRS/TSTMS. THE BEST CHANCE APPEARS TO BE IN CENTRAL
MN..AND THEN INTO WEST CENTRAL...WISC LATE AFTERNOON AND THEN OVER
PARTS OF S MN THIS EVENING. FREEZING LEVELS STILL LOW THUS SOME
CHANCE OF HAIL. GUSTY SSW WINDS MAINLY THIS MORNING..AND COULD BE
CLOSE TO ADVSY CRITERIA..SO WILL NEED TO WATCH THIS DURING EARLY
MORNING. FIRE WEATHER CRITERIA CLOSE..BUT DPS RISING INTO TO 40 TO
45 RANGE SHOULD KEEP JUST BELOW.

FRONT SAGS JUST TO SOUTH ON FRIDAY...AND RETURNING LOW LEVEL FLOW
PROBABLY NOT GETTING GOING UNTIL LATER IN AFTERNOON. THEN BOTH NAM
AND GFS START TO SOME FAIRLY SIG 850 THETA E ADVECTION FRIDAY NIGHT
..BUT MAIN FOCUS WILL BE IN WESTERN MN. THE MAIN PUSH OF THIS
FORCING WILL BE MAINLY THROUGH THE AREA ON SATURDAY MORNING BUT WILL
BE TRICKY WHERE BOUNDARY SETS UP FOR SATURDAY EVENING. NAM A LITTLE
FARTHER SOUTH CLOSER TO S MN. MAIN HOT PROD  AND PRES FALLS LIKELY
WILL BE FOCUSED OVER WESTERN CWA AND THEN UP INTO N MN. WILL PLACE
HIGHEST POPS IN NW CWA FOR SATURDAY NIGHT. GUID HIGHS SHOULD BE
CLOSE NEXT COUPLE OF DAYS..BUT MINS SEEM KIND OF LOW ESPCLY SAT
NIGHT.
&&

LONGER TERM...SUNDAY THROUGH WEDNESDAY
PRETTY GOOD AGREEMENT BETWEEN GFS/ECMWF ON EVOLUTION OF UPR TROF SUN
AND MONDAY...WHICH BEGINS AS A CLOSED H5 CIRCULATION ON SUN OVR SD
AND MOVS ACRS CWA INTO WI/IL AND OPENS UP BY TUE AS STRONGER TROF
MOVS INTO THE WRN CONUS. THIS SYS SHOULD BRING A GOOD CHC OF
SHRA/TSRA ON SUN INTO SUN NIGHT AND KEPT POP GRIDS AS THEY ARE. DRY
SLOT INITIALLY ON SUN MORNING WILL LIKELY FILL WITH STORMS AS SFC
BNDRY CROSSES CWA IN PEAK HEATING WITH TEMPS IN THE 70S AND DWPTS IN
THE 50S. LATER SHIFTS WL LIKELY HAVE TO EXPAND AREA OF LIKELY POPS
INTO ERN MN/WRN WI SUN AFTN/NIGHT. I MAY BE A LITTLE SLOW TO MOVE
PCPN OUT ON MON BUT WANTED TO HANG ON TO SHRA CHC IN CYCLONIC FLOW.
CANDIAN MOVES THINGS ALONG AT A GREATER CLIP SO MON MAY TURN OUT TO
BETTER THAN ADVERTISED...BUT I STILL PREFER A LITTLE SLOWER (GFS)
SOLN. TUE LOOKS THE BEST WITH RIDGING COMING BACK AND TEMPS STILL
SEASONABLE IN THE 60S. POTENT WAVE MOVING OUT OF WRN CONUS SPREADS
HI POPS PER ENSEMBLES INTO SRN MN BY TUE NIGHT INTO WED...LINGERING
INTO THUR. STRONGER JET AND FASTER SWLY FLOW ALOFT LIKELY SPELLS A
BETTER SVR THREAT IF MOISTURE CAN REMAIN IN PLACE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RICHARDSON/BINAU
Hazardous weather outlook, May 5, 2:15 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT THU MAY 5 2005

MNZ060>063-066>070-074>078-082>085-091>093-061000-
ANOKA-BLUE EARTH-BROWN-CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-
STEELE-WASECA-WASHINGTON-WATONWAN-
315 PM CDT THU MAY 5 2005

...RED FLAG WARNING UNTIL 700 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS HAD DEVELOPED OVER PORTIONS OF
SOUTH CENTRAL AND EAST CENTRAL MINNESOTA THIS AFTERNOON.
TEMPERATURES HAD WARMED INTO THE MIDDLE 70S ALONG WITH SOUTHERLY
WINDS OF 20 TO 30 MPH AND HUMIDITY VALUES AROUND 25 PERCENT.

A COLD FRONT WILL SAG INTO THE AREA THIS EVENING. SOME SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY IT. WHILE SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS COULD PRODUCE SOME SMALL HAIL AND WIND GUSTS
TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT...AND AGAIN SUNDAY.
SOME OF THESE STORMS COULD ALSO BE SEVERE WITH A LARGE HAIL OR
DAMAGING WIND THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MNZ041>045-047>059-064-065-073-061000-
BENTON-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-MEEKER-MILLE LACS-MORRISON-POPE-REDWOOD-RENVILLE-
SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE-
315 PM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON ACROSS
THE AREA IN RESPONSE TO GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH...
TEMPERATURES INTO THE 70S...AND HUMIDITY VALUES OF 30 TO 40
PERCENT. ANY BURNING TODAY SHOULD BE DONE WITH CAUTION.

A COLD FRONT WILL SAG INTO THE AREA LATE THIS AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD PRODUCE LARGE HAIL AND WIND GUSTS TO 45 MPH THIS AFTERNOON
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT...AND AGAIN SUNDAY.
SOME OF THESE STORMS COULD ALSO BE SEVERE WITH A LARGE HAIL OR
DAMAGING WIND THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.
SPOTTERS SHOULD MONITOR THUNDERSTORM DEVELOPMENT AND BE READY TO
REPORT IF STORMS DO INDEED BECOME SEVERE.

WIZ014>016-023>028-061000-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
315 PM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT...AND AGAIN SUNDAY.
SOME OF THESE STORMS COULD ALSO BE SEVERE WITH A LARGE HAIL OR
DAMAGING WIND THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

The radar

The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Renville

When
May 5, 2:33 PM CST
Where
Renville County, Danube
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.783, -95.100

Hail, Nicollet

When
May 5, 4:50 PM CST
Where
Nicollet County, 6 mi NW of St George
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.467, -94.617

Hail, Renville

When
May 5, 4:50 PM CST
Where
Renville County, 6 mi SE of Fairfax
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.467, -94.633

Dime sized hail fell in Carro Township.

Hail, Nicollet

When
May 5, 5:14 PM CST
Where
Nicollet County, Lafayette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.450, -94.400

Hail, Brown

When
May 5, 6:05 PM CST
Where
Brown County, 2 mi N of Springfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.283, -94.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446013, 5446014, 5446015, 5446016, 5446017.